Alert archive / Idaho / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 80, NWS Pocatello, ID
NWS Pocatello, ID issued this severe thunderstorm warning at Sep 5, 1997, 3:38 PM MDT for Bannock County, Idaho. It was in force for 52 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Sep 5, 1997, 3:38 PM MDT (21:38 UTC)
- Expired
- Sep 5, 1997, 4:30 PM MDT
- In force
- 52 min
- Issued by
- NWS Pocatello, ID
- Area
- Whole counties
County Bannock County, ID
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 5, 4:20 PM MDT | Hail 0.75 | Inkom, ID |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Salt Lake City I, UT (KSLC), launched 12:00Z, 9.6 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 147 J/kg
- Mixed-layer CIN
- -167 J/kg
- Mixed-layer LCL
- 1658 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 68 m²/s²
- 0-3 km storm-relative helicity
- 68 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
775 WUUS1 KPIH 052140 RRA SVRPIH IDC005-052230- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE POCATELLO ID 338 PM MDT FRI SEP 5 1997 THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 430 PM MDT FOR PEOPLE IN THE FOLLOWING LOCATION...... IN SOUTHEAST IDAHO ...NORTHERN BANNOCK COUNTY DOPPLER WEATHER RADAR INDICATES A SEVERE THUNDERSTORM OVER THE ARBON VALLEY. THE SEVERE THUNDERSTORM IS MOVING TO THE NORTHEAST AT 15 MPH AND WILL AFFECT THE JOHNNY AND MINK CREEK AREAS BY 4 PM. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE FOR DAMAGING WIND IN EXCESS OF 55 MPH...LARGE HAIL...AND FREQUENT LIGHTNING. END/MOLINA/DDB
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pocatello, ID wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 5, 2:00 PM MDT, 1 hour 38 minutes earlier.
Area forecast discussion, Sep 5, 2:00 PM MDT, 1 hour 38 minutes before
EASTERN IDAHO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE POCATELLO ID 200 PM MDT FRI SEP 05 1997 4 KM WATER VAPOR HAS THE WEAK COLD FRONTAL BOUNDARY MOVING THROUGH CENTRAL AND EASTERN OREGON AT 1330 MDT. EASTERN IDAHO WILL REMAIN UNDER A MOIST SOUTHWESTERLY FLOW ALLOWING FOR FURTHER THUNDERSTORM DEVELOPMENT THIS EVENING. THE NEGATIVELY TILTED TROUGH WILL KEEP MOST OF IT/S ENERGY TO THE NORTH AND WEST OF EASTERN IDAHO AS INDICATED IN SPC/S CONVECTIVE OUTLOOK. WILL KEEP SCATTERED THUNDERSTORM DEVELOPMENT THIS EVENING AND BECOMING ISOLATED AFTER SUNSET. AS THE TROUGH MOVES TO THE NORTHEAST... THERMAL AXIS WILL SHIFT TOWARDS EASTERN IDAHO FOR A WARMING TREND IN THE NEXT TWO DAYS. WEAK COLD FRONTAL BOUNDARY WILL CONTINUE TO MOVE INTO IDAHO BEFORE GETTING HUNG UP OVER THE COMPLEX TERRAIN. THIS WILL KEEP EASTERN IDAHO IN A MOIST SOUTHWEST FLOW THROUGH SUNDAY WITH SCATTERED AFTERNOON THUNDERSTORM DEVELOPMENT... ESPECIALLY IN THE UPPER SNAKE HIGHLANDS NEAR THE FRONTAL BOUNDARY. MOLINA .WSR88D KSFX...VCP21 OPERATIONAL. IDA BB 051/083 050/085 049 10423 PIH BB 053/085 053/088 050 10423
The office that day
Everything else NWS Pocatello, ID issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 5, 3:08 PM MDT | Severe Thunderstorm Warning | PIH | Power | 52 min |
| Sep 5, 4:32 PM MDT | Severe Thunderstorm Warning | PIH | Caribou | 58 min |
| Sep 5, 5:40 PM MDT | Severe Thunderstorm Warning | PIH | Caribou | 50 min |
Nearby
Severe Thunderstorm Warnings in Idaho, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.